In this week’s video, Dr. Brian G.M. Durie discusses the use of dexamethasone early in treatment and how to reduce the dosage while maintaining a good response.

BOTTOM LINE:
Pay close attention to the dose of dexamethasone and discuss the possibility of a slow and steady reduction of dosage with your doctor. 

Have a question? Submit it to AskDrDurie@myeloma.org

IMF Chairman and Co-Founder Brian G.M. Durie, MD welcomes your questions about the latest myeloma treatments, research, controversies and quality of life issues. If you have a question you think might be of interest to the myeloma community, please send to askdrdurie@myeloma.org!

For questions of a specific personal nature, please call the IMF InfoLine coordinators at 800.452.2873 or email them at infoline@myeloma.org


Transcript:

This weeks’ ‘Ask Dr. Durie’ comes from a patient concerned about the toxic side effects using dexamethasone as part of a myeloma treatment regimen. This particular gentleman has received many treatments over the years and each time the treatment has included dexamethasone. The problem is that over those many years, the side effects of the dexamethasone have become quite serious with many different side effects. And so, this is clearly a problem that many myeloma patients face. And so, the key question is, “how important is it to keep the dexamethasone in the myeloma treatment regimen?”

And so, there are two parts to the answer to this question. This first is that to achieve a response when you are starting a new treatment, it’s often quite important to achieve the best response by including the dexamethasone within the first month or two of treatment. However, after that, because of toxicities, it may be necessary to reduce the dose, and this should, in fact, be done. Because typically the dexamethasone is most important early, and then one can retain that achieved benefit with dose reductions. And so, I would strongly recommend that discussions occur with your treating doctor to talk about the side effects that you are experiencing and ask if perhaps the dose could slowly be reduced over a period of weeks to months.

And typically, the starting dose for dexamethasone is 40 milligrams, or perhaps 20 milligrams for an older patient, one day a week. And it’s absolutely possible to reduce this dose steadily to 16, 12, 8,4 or all the way down to two milligrams over a period of let’s say two or three months. And so, I strongly recommend that and if it’s done slowly and sequentially, my experience is that the response to the treatment is maintained and the dose of the dexamethasone reaches a tolerable and acceptable level.
And it’s not just that day to day tolerance, it’s also the medical impact that the dexamethasone can have in affecting the blood sugar level, there can be diabetes in affecting the possibility of increased cataracts in the eyes. Many, many medical side effects that we need to be aware of.

And so, the BOTTOM LINE, in this case, is, do pay attention to the dose of dexamethasone and if you are having side effects please discuss the possibility of dose reduction over time to an acceptable dose. And that lower acceptable dose will typically be sufficient to maintain response and give you ongoing benefit.  So very, very important topic of discussion with your doctor.


Image of Dr. Brian G.M. DurieDr. Brian G.M. Durie founded and now serves as Chairman of the International Myeloma Foundation and serves on its Scientific Advisory Board. Additionally, he is Chairman of the IMF's International Myeloma Working Group, a consortium of nearly 200 myeloma experts from around the world. Dr. Durie also leads the IMF’s Black Swan Research Initiative®.

 

Previous Post
Are there medical issues linked to MGUS other than developing multiple myeloma?
Next Post
If the MRD test is negative, is that always a good predictor of a longer remission?

Give Where Most Needed

We use cookies on our website to support technical features that enhance your user experience.

We also use analytics & advertising services. To opt-out click for more information.